Introduction: Adefovir, commonly used for the treatment of hepatitis B, has dose-related nephrotoxicity, especially at doses of 60 mg daily and above. We describe a patient with Fanconis syndrome after being on low dose adefovir for more than 5 years.
Case report: A 62-year-old Chinese man, a chronic carrier of Hepatitis B on adefovir 10 mg daily for over 5 years, presented with the incidental finding of profound yet asymptomatic hypokalemia (K 1.9 mmol/l, RI: 3.55.0 mmol/l). There were no previous plasma electrolyte screens. He had weight loss, fatigue and bone pain for months. A high trans-tubular potassium gradient suggested renal potassium wasting. In addition, there was an associated non-anion gap metabolic acidosis, hypophosphatemia of 0.4 mmol/l (RI: 0.81.6 mmol/l) and hypouricemia of 154 μmol/l (RI: 250550 μmol/l). The fractional excretion of phosphate was raised (59%, RI: 520%). The 24 h urine uric acid was 2778 μmol/day (RI: 5005800 μmol/day) which was inappropriately normal. Urine protein excretion (24 h urinary total protein 0.880 g/day) and urinary amino acids were also raised, and glucose urinary dipstick was positive (2+). Dual energy X-ray absorptiometry showed osteoporosis. A diagnosis of acquired Fanconis syndrome secondary to adefovir was made. Upon substitution with entecavir, we expect resolution of the electrolyte abnormalities to occur over the next few months.
Conclusion: It has been shown that adefovir depletes mitochondrial DNA which contributes mechanistically to proximal tubular dysfunction and hence acquired Fanconis syndrome. Patients on adefovir therapy should therefore be screened periodically for electrolyte abnormalities, even when used at low doses.
27 Apr - 01 May 2013
European Society of Endocrinology